Top
10
Doctor insights on: Tardive Dyskinesia

Share
Dr. James Dukelow
75 doctors shared insights

Tardive Dyskinesia (Overview)

Tardive dyskinesia is a side effect of antipsychotic medications and consists of repetitive, uncontrolled movements that typically affect the eyes, tongue, or lips.


1

1
What leads to or causes tardive dyskinesia?

What leads to or causes tardive dyskinesia?

Tardive dyskinesia: Tardive dyskinesia is most often a side effect of the use of antipsychotic medications when weaned, but can occur during treatment. If recognized early it may be temporary if the medication is discontinued. The symptoms can result from an excessive amount of the brain chemical Dopamine or excessively sensitive receptors for Dopamine present on certain brain cells involved in movement. ...Read more

See 1 more doctor answer
Dr. James Dukelow
75 doctors shared insights

Tardive Dyskinesia (Overview)

Tardive dyskinesia is a side effect of antipsychotic medications and consists of repetitive, uncontrolled movements that typically affect the eyes, tongue, or lips.


2

2
What can be done for the symptoms of tardive dyskinesia?

What can be done for the symptoms of tardive dyskinesia?

Tardive Dyskinesia: Patients are more likely to develop tardive dyskinesia when using psychotropic medications. SSRIs, stimulant medications and illegal drugs. Discontinuance of the offending agent is the most important treatment of TD. ...Read more

See 1 more doctor answer
3

3
Are there any signs that tells me that my tardive dyskinesia will be permanent or it will subside by time?

Are there any signs that tells me that my tardive dyskinesia will be permanent or it will subside by time?

Wait and see: Tardive dyskinesia is a term that implies a long term movement disorder. The term tardive means long lasting. However, if you remain off medication and follow good health habits, it may improve. Only time will tell. ...Read more

4

4
What are the tests for tardive dyskinesia?

What are the tests for tardive dyskinesia?

History & Physical: The main diagnostic tests are careful observation by your doctor. Other tests such as thyroid, ceruoplasmin, MRI are to rule out other disorders. ...Read more

5

5
Is having a dbs implanted a good treatment for tardive dyskinesia?

It can be: There is increasing evidence (mostly out of Europe) that DBS can help many people with tardive dyskinesia. Unfortunately, this is currently an off-label use for DBS in the USA and hence you will need to speak to someone about entering an active research study on the subject underway in the US. ...Read more

See 2 more doctor answers
6

6
Are there any treatments/therapy to help with eating difficulty due to tardive dyskinesia.

Tardive dyskinesia: Is treated with either Benadryl (diphenhydramine) or Cogentin by the physician who prescribed the neuroleptic medication. The physician will certainly want to know about this side effect to be able to monitor response to medication & make decisions about changing the neuroleptic depending on the response. ...Read more

7

7
Could surgery help to cure my tardive dyskinesia?

Not FDA approved: There is increasing evidence that deep brain stimulation targeting the globus pallidus is effective for tardive disorders but this is not officially an fda approved indication. If it is disabling, you can consult a functional neurosurgeon. ...Read more

See 1 more doctor answer
8

8
What can prevent tardive dyskinesia?

Unknown: There are no definite way to prevent it. Careful selection of psychotropic medicine may help. ...Read more

See 1 more doctor answer
9

9
Do antipsychotic drugs often cause tardive dyskinesia?

Yes: The older antipsychotics such as thorazine, mellaril, stelazine, haloperidol, turned out to be at high risk in causing tardive dyskinesia. The newer agents such as risperdal, seroquil, geodon, (ziprasidone) have a substantially lower risk but still possible in some patients. ...Read more

See 1 more doctor answer
10

10
Is there an increased risk of tardive dyskinesia with quetiapine?

Is there an increased risk of tardive dyskinesia with quetiapine?

Yes and no: All anytipsychotic medications carry the risk of tardive dyskinesa if used at high enough doses for long periods of time. However, queitapine is a type of antipsychotic with a lower risk of tardive dyskinesia, and is therefore preferred over some of the others, such as haloperidol. ...Read more

Dr. John Landi
151 doctors shared insights

Dyskinesia (Definition)

Dyskinesia is a symptom in which a person has trouble controlling his movements to make them smooth, coordinated motions. Dyskinesia can appear as repetitive motions, rough movements, jerky movements, etc. Tardive dyskinesia (TD) may occur as ...Read more